Alert archive / South Carolina / Tornado Warnings in 2021
Tornado Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at May 3, 2021, 3:05 PM EDT for Newberry County, South Carolina. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2021, 3:05 PM EDT (19:05 UTC)
- Expired
- May 3, 2021, 3:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Newberry County, SC
The radar
The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:39 PM EDT | TSTM WND DMG | 11 Nw Newberry, SC | NEWBERRY CO SHERIFFS DEPARTMENT REPORTS TREES DOWN BY HIGHWAY 76 AND GARYS LN. TIME ESTIMATED BY RADAR. |
| May 3, 3:39 PM EDT | TSTM WND DMG | 1 W Newberry, SC | NEWBERRY CO SHERIFFS OFFICE REPORTS TREES DOWN OFF HW 121 AND DRAYTON ST. TIME ESTIMATED BY RADAR. |
| May 3, 3:40 PM EDT | FUNNEL CLOUD | 1 Ene Newberry, SC | REPORT OF A FUNNEL CLOUD LOOKING SOUTH TOWARDS LITTLE MOUNTAIN. TIME IS ESTIMATED FROM RADAR. |
| May 3, 3:40 PM EDT | TSTM WND DMG | 6 N Chappells, SC | NEWBERRY CO SHERIFFS OFFICE REPORTS TREES DOWN BY HW 56 AND BREHMER RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 1:25 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted.
613
WFUS52 KCAE 031905
TORCAE
SCC071-031945-
/O.NEW.KCAE.TO.W.0007.210503T1905Z-210503T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
305 PM EDT Mon May 3 2021
The National Weather Service in Columbia has issued a
* Tornado Warning for...
Central Newberry County in central South Carolina...
* Until 345 PM EDT.
* At 304 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Waterloo, or 8 miles northeast of Greenwood,
moving east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Newberry County Airport around 340 PM EDT.
Newberry, Whitmire and Newberry College around 345 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Newberry County Detention Center, Belfast Wildlife Management Area,
Enoree Ranger District Office, US-176 and SC-
34 Crossroads and Bush River Fire Station.
This includes Interstate 26 between mile markers 62 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
3427 8191 3431 8188 3432 8185 3435 8183
3435 8181 3437 8178 3444 8173 3446 8169
3453 8164
TIME...MOT...LOC 1904Z 254DEG 34KT 3430 8207
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
JAQ3 follow-up statements
051
WWUS52 KCAE 031916
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
316 PM EDT Mon May 3 2021
SCC071-031945-
/O.CON.KCAE.TO.W.0007.000000T0000Z-210503T1945Z/
Newberry SC-
316 PM EDT Mon May 3 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
NEWBERRY COUNTY...
At 315 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Cross Hill, or 14 miles south of Laurens, moving
east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Newberry County Airport around 340 PM EDT.
Newberry and Newberry College around 345 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Newberry County Detention Center, Belfast Wildlife Management Area,
Enoree Ranger District Office, US-176 and SC-
34 Crossroads and Bush River Fire Station.
This includes Interstate 26 between mile markers 62 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
3427 8191 3431 8188 3432 8185 3435 8183
3435 8181 3437 8178 3444 8173 3446 8169
3453 8164
TIME...MOT...LOC 1915Z 258DEG 34KT 3431 8194
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
JAQ867
WWUS52 KCAE 031929
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
329 PM EDT Mon May 3 2021
SCC071-031945-
/O.CON.KCAE.TO.W.0007.000000T0000Z-210503T1945Z/
Newberry SC-
329 PM EDT Mon May 3 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
NEWBERRY COUNTY...
At 328 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Joanna, or 10 miles west of Newberry, moving east at
40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Newberry, Newberry County Airport and Newberry College around 340
PM EDT.
Other locations impacted by this tornadic thunderstorm include
Newberry County Detention Center, Enoree Ranger District Office, US-
176 and SC-34 Crossroads and Bush River Fire Station.
This includes Interstate 26 between mile markers 62 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
3430 8183 3435 8183 3435 8181 3437 8178
3444 8173 3446 8169 3453 8164
TIME...MOT...LOC 1928Z 257DEG 34KT 3433 8178
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
JAQ940
WWUS52 KCAE 031936
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
336 PM EDT Mon May 3 2021
SCC071-031946-
/O.EXP.KCAE.TO.W.0007.000000T0000Z-210503T1945Z/
Newberry SC-
336 PM EDT Mon May 3 2021
...THE TORNADO WARNING FOR CENTRAL NEWBERRY COUNTY WILL EXPIRE AT 345
PM EDT...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
3430 8183 3435 8183 3435 8181 3437 8178
3444 8173 3446 8169 3453 8164
TIME...MOT...LOC 1936Z 254DEG 34KT 3435 8170
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 3, 2:23 PM EDT, 42 minutes earlier.
Area forecast discussion, May 3, 2:23 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT Mon May 3 2021 .SYNOPSIS... Severe thunderstorms are possible this afternoon. An upper trough will move eastward from the Mississippi Valley on Tuesday bringing another potentially active day of weather before a cold front crosses the region on Wednesday. Drier and cooler weather expected for the end of the week into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Tornado Watch in effect until 7 pm. Upper trough will move across the Ohio Valley through tonight. Surface high pressure well off the coast with a low pressure system crossing the Mississippi Valley. Our area remains in the warn sector. Deep, moist SW flow with embedded weak shortwaves support moderate destabilization with surface based CAPE 1000 to 2000 J/kg. Deep convergence moving into the Midlands early this afternoon. PWATs around 1.7 inches. Showers and thunderstorms west of the area at 2 pm expected to move east into the CSRA and Midlands through this evening. Severe potential include damaging wind gusts, large hail, isolated tornadoes and locally heavy rainfall. The shortwave will move out of the region after sunset, leading to decreasing activity during the evening. Any lingering convection should dissipate around midnight as the airmass becomes less unstable. Overnight, a moderate low level jet will develop and generally hinder fog development despite abundant low level moisture. Lows will be above normal, once again in the mid 60s to around 70 degrees. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Ridge will have strengthened over the area by Tuesday morning with a lull expected in shower and convective activity, although with PWATs remaining around 1.5 inches or greater, still can't rule out some showers across the area. Deeper trough will approach from the west and strengthening surface front moving into the area Tuesday afternoon which will generate strong to severe storms to the west of the area with the flow pushing these storms east. While shear may be a bit weaker tomorrow afternoon, instability will be similar so still expect storms to move into the area and may actually be higher in coverage than we saw today with better forcing. Severe weather threat remains low with a marginal risk in place from SPC mainly for isolated damaging wind gusts. Temperatures will climb to above normal with SW winds and warm advection while dew points will make conditions feel somewhat stifling once again. CAMs favor somewhat linear convection to develop along the strong forcing which should push through the area overnight with increasing low level jet keeping at least some instability and allowing storms to continue. Cut back pops a bit for Wednesday with drier air likely to move in at some point during the day with EC ensembles trending a bit drier but still seeing the potential for the front to stall out and some convection develop along it but with drier air moving in aloft, QPF amounts are likely to be low. A bit more sun Wednesday should also keep highs in the low to mid 80s. Cold advection will increase Wednesday night with lows dropping into the 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Drier long term period expected with high pressure moving in and cooler conditions into the end of the week. A more amplified trough will push into the area late Thursday into Friday which will likely develop a coastal low although there is uncertainty as to how far into the Atlantic this would be and so pops will remain low and only in the far north and east forecast areas. Cooler high pressure with lower 500mb heights into the weekend before the surface high slowly moves offshore and we will start to see moderating temperatures and a ridge building over the region once again. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Scattered to numerous showers and thunderstorms to affect the TAF sites through this evening. Some thunderstorms may produce strong wind gusts or hail. Isolated tornadoes also possible. Should see convection diminish or move east of the area early this evening. Have indicated tempo for tstms 19z-23z. Outside of convection, mainly VFR with southwest winds 10-12 kts with gusts around 20 kts. Winds are expected to stay up overnight with a moderate nocturnal jet developing. Mixing should generally prevent fog development tonight. However low level moisture will remain high and ceiling restrictions can't be ruled out near the end of the TAF period. EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and thunderstorms through Wednesday as an unsettled weather pattern crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 3, 1:29 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 129 PM EDT Mon May 3 2021 GAZ040-063>065-SCZ016-018-020>022-025>031-035-037-038-041-115-116- 135>137-041730- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 129 PM EDT Mon May 3 2021 ...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GAZ077-041730- Burke- 129 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms will be possible this afternoon with damaging wind gusts and large hail as the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 2:35 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Mon May 3 2021
GAZ040-SCZ018-031900-
Lincoln GA-McCormick SC-
235 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 14 miles southwest of
Abbeville, moving northeast at 45 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Mount
Carmel and Leroy's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
3402 8259 3407 8253 3407 8251 3408 8248
3406 8245 3406 8233 3402 8232 3400 8232
3387 8260 3387 8261 3398 8265
TIME...MOT...LOC 1834Z 246DEG 40KT 3410 8260
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:35 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| May 3, 3:24 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 32 min |
| May 3, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 43 min |
| May 3, 3:39 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| May 3, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| May 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 31 min |
| May 3, 4:03 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 27 min |
| May 3, 4:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 40 min |
| May 3, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 26 min |
| May 3, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lexington, Richland | 23 min |
| May 3, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 15 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 34 min |
| May 3, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 31 min |
| May 3, 4:56 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| May 3, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Richland, Sumter | 46 min |
| May 3, 5:50 PM EDT | Special Weather Statement | CAE | Lee | 25 min |
| May 3, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 44 min |
| May 3, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 46 min |
Nearby
Tornado Warnings in South Carolina, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.